Arizona, 2021

Drought in Arizona, August 1 to 31, 2021

August 1 to 31, 2021 · NWS TWC · 6 events in 6 counties and zones

A wet August caused the extreme (D3) drought category to cease in parts of the Tohono O'odham Nation and Graham, Greenlee, and much of Cochise counties--only remaining in far southeast Cochise County, where it eased from the exceptional (D4) drought category present in July. August rainfall of 2 to 8 inches in the drought-stricken areas varied from 100 to 300 percent of normal.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A wet August caused the extreme (D3) drought category to cease in parts of the Tohono O'odham Nation and Graham, Greenlee, and much of Cochise counties--only remaining in far southeast Cochise County, where it eased from the exceptional (D4) drought category present in July. August rainfall of 2 to 8 inches in the drought-stricken areas varied from 100 to 300 percent of normal. The rainfall caused soil moisture readings to improve to the 70th percentile or greater by month's end. Levels at San Carlos Reservoir continued to rise, but still only reached around 3 percent of capacity by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 31, 2:27 PM MST, 9 hours 33 minutes earlier.

Area forecast discussion, Jul 31, 2:27 PM MST, 9 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
227 PM MST Sat Jul 31 2021

.SYNOPSIS...Isolated to scattered showers and thunderstorms continue
into this evening. The overall trend in thunderstorm coverage will
be less for most of next week and focused south and east of Tucson.
High temperatures will trend up to near or slightly above normal by
midweek. Better coverage of showers and thunderstorms is possible by
next weekend.

&&

.DISCUSSION...A few showers and thunderstorms have managed to
develop across the area early this afternoon, mainly over the higher
terrain. Some of the cu field, however, looks to be struggling for
any meaningful vertical development. This could be due to some
weaker mid-level lapse rates as noted via the SPC Mesoanalysis.
Otherwise, there seems to be plenty of instability to work with, as
SBCAPE values are in excess of 1500 J/kg for most of the area. What
seems to be generating these values are temperatures within a degree
or two compared to this time Friday, and dewpoints 2-6 degrees
higher. Satellite PWAT estimates continue to be sufficient, on the
order of 1.2" near the AZ/NM border up to around 1.8" across western
Pima and Pinal Counties. The storms that have formed are not moving
very quickly due to weak steering flow, and anvils seemed to be
getting sheared off above H3.

Convection should increase slightly through the afternoon, though
the latest HRRR run isn't terribly excited and the U of A WRFs keep
activity mainly east of Tucson. However the NAMNest and other HREF
members are a bit more robust with precip continuing through the
evening and ending by about 01/03Z or 04Z. Threats remain the same
as they have in the past several days, with pockets of heavy
rainfall and gusty erratic winds associated with the strongest
storms. Additionally, the threat for flash flooding remains due to
soil saturation, so expect washes to be quick to react under the
heavier cores.

For Sunday, the upper ridge slides eastward a bit shunting moisture
into NM, resulting in thunderstorms remaining east of Tucson and
over the higher terrain. To start the new work week, high pressure
tries to establish itself to our south, gradually building and
migrating north/northwest through mid-week. We'll see an increase in
daytime temperatures as this occurs, with the low-grade monsoon
conditions continuing. Later in the week into next weekend, there is
fairly good deterministic and ensemble model agreement that high
pressure reorients itself near the Four Corners as low pressure
rides over the top through the northern tier of the CONUS. Look for
deeper easterly flow to return to southeast AZ, and with it an
uptick in shower and thunderstorm coverage as our above-average
monsoon season continues.

&&

.AVIATION...Valid through 02/00Z.
SCT clouds at 8k-12k ft MSL (locally BKN) and SCT-BKN clouds AOA 18k
ft MSL thru 01/05Z, then decreasing clouds. FEW-SCT clouds at 9k-13k
ft MSL developing aft 01/17Z thru the end of the forecast period.
ISOLD-SCT SHRA/TSRA thru 01/05Z and then again aft 01/19Z. Strong,
gusty and erratic wind gusts with TSRA to 40 kts, heavy downpours,
and temporary MVFR CIGS/VSBYS. Outside of TSRA outflows, SFC wind
will generally remain less than 12 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
are expected through Sunday, with a downward trend in storm activity
Monday through Wednesday when storm chances will mainly be east of
Tucson. An upswing in thunderstorm activity is expected going into
next weekend. Any thunderstorms that develop will be capable of
producing strong, gusty and erratic winds along with locally heavy
rainfall. RH values will remain well above critical thresholds the
next 7 days. After today, temperatures will be near normal through
at least Thursday. 20-foot winds will generally be less than 15 mph
when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None

&&

Carpenter/Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 31, 6:43 PM MST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
643 PM MST Sat Jul 31 2021

AZZ504-507-513-010230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
643 PM MST Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
730 PM MST...

At 641 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Corona De Tucson, or 12 miles southeast of Sahuarita,
moving northeast at 10 mph. Another storm was developing near Green
Valley.

Winds in excess of 45 mph will be possible with these storms, along
with heavy rain.

Locations impacted include...
Sahuarita, Green Valley, Vail, Corona De Tucson, and Madera Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3174 11070 3173 11093 3183 11103 3201 11098
      3195 11057
TIME...MOT...LOC 0141Z 203DEG 8KT 3181 11081

Meyer
Special weather statement, Jul 31, 7:09 PM MST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
709 PM MST Sat Jul 31 2021

AZZ507-513-010300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
709 PM MST Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 800 PM MST...

At 709 PM MST, Doppler radar was tracking a strong thunderstorm over
Elgin, or 20 miles northwest of Sierra Vista, moving northeast at 5
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm, along with heavy rain.

Locations impacted include...
Whetstone and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3160 11051 3164 11061 3173 11052 3173 11032
TIME...MOT...LOC 0209Z 208DEG 5KT 3165 11053

Meyer

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Tohono O Odham Nation

When
August 1, 12:00 AM MST to August 3, 11:00 AM MST
Where
Tohono O Odham Nation forecast zone
Reported by
Drought Monitor
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

A wet August caused the extreme (D3) drought category to cease in parts of the Tohono O'odham Nation and Graham, Greenlee, and much of Cochise counties--only remaining in far southeast Cochise County, where it eased from the exceptional (D4) drought category present in July. August rainfall of 2 to 8 inches in the drought-stricken areas varied from 100 to 300 percent of normal. The rainfall caused soil moisture readings to improve to the 70th percentile or greater by month's end. Levels at San Carlos Reservoir continued to rise, but still only reached around 3 percent of capacity by the end of the month.

Drought, Upper Gila River and Aravaipa Valleys

When
August 1, 12:00 AM MST to August 3, 11:00 AM MST
Where
Upper Gila River and Aravaipa Valleys forecast zone
Reported by
Drought Monitor
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

A wet August caused the extreme (D3) drought category to cease in parts of the Tohono O'odham Nation and Graham, Greenlee, and much of Cochise counties--only remaining in far southeast Cochise County, where it eased from the exceptional (D4) drought category present in July. August rainfall of 2 to 8 inches in the drought-stricken areas varied from 100 to 300 percent of normal. The rainfall caused soil moisture readings to improve to the 70th percentile or greater by month's end. Levels at San Carlos Reservoir continued to rise, but still only reached around 3 percent of capacity by the end of the month.

Drought, Galiuro and Pinaleno Mountains

When
August 1, 12:00 AM MST to August 3, 11:00 AM MST
Where
Galiuro and Pinaleno Mountains forecast zone
Reported by
Drought Monitor
Coordinates
32.572, -110.328 (the zone’s center; the record gives no point)

A wet August caused the extreme (D3) drought category to cease in parts of the Tohono O'odham Nation and Graham, Greenlee, and much of Cochise counties--only remaining in far southeast Cochise County, where it eased from the exceptional (D4) drought category present in July. August rainfall of 2 to 8 inches in the drought-stricken areas varied from 100 to 300 percent of normal. The rainfall caused soil moisture readings to improve to the 70th percentile or greater by month's end. Levels at San Carlos Reservoir continued to rise, but still only reached around 3 percent of capacity by the end of the month.

Drought, White Mountains of Graham and Greenlee Counties

When
August 1, 12:00 AM MST to August 17, 11:00 AM MST
Where
White Mountains of Graham and Greenlee Counties forecast zone
Reported by
Drought Monitor
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

A wet August caused the extreme (D3) drought category to cease in parts of the Tohono O'odham Nation and Graham, Greenlee, and much of Cochise counties--only remaining in far southeast Cochise County, where it eased from the exceptional (D4) drought category present in July. August rainfall of 2 to 8 inches in the drought-stricken areas varied from 100 to 300 percent of normal. The rainfall caused soil moisture readings to improve to the 70th percentile or greater by month's end. Levels at San Carlos Reservoir continued to rise, but still only reached around 3 percent of capacity by the end of the month.

Drought, Eastern Cochise County Below 5000 Feet

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Cochise County Below 5000 Feet forecast zone
Reported by
Drought Monitor
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

A wet August caused the extreme (D3) drought category to cease in parts of the Tohono O'odham Nation and Graham, Greenlee, and much of Cochise counties--only remaining in far southeast Cochise County, where it eased from the exceptional (D4) drought category present in July. August rainfall of 2 to 8 inches in the drought-stricken areas varied from 100 to 300 percent of normal. The rainfall caused soil moisture readings to improve to the 70th percentile or greater by month's end. Levels at San Carlos Reservoir continued to rise, but still only reached around 3 percent of capacity by the end of the month.

Drought, Chiricahua Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Chiricahua Mountains forecast zone
Reported by
Drought Monitor
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

A wet August caused the extreme (D3) drought category to cease in parts of the Tohono O'odham Nation and Graham, Greenlee, and much of Cochise counties--only remaining in far southeast Cochise County, where it eased from the exceptional (D4) drought category present in July. August rainfall of 2 to 8 inches in the drought-stricken areas varied from 100 to 300 percent of normal. The rainfall caused soil moisture readings to improve to the 70th percentile or greater by month's end. Levels at San Carlos Reservoir continued to rise, but still only reached around 3 percent of capacity by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978454, 978455, 978456, 978458, 978461, 978462.